Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 95, NWS Des Moines, IA

July 9, 2020Cerro Gordo County, Franklin County, Worth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 9, 2020, 11:11 AM CDT for Cerro Gordo County, Franklin County, Worth County, Iowa. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2020, 11:11 AM CDT (16:11 UTC)
Expired
Jul 9, 2020, 11:45 AM CDT
In force
34 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cerro Gordo County, IA, Franklin County, IA, Worth County, IA

The radar

The Des Moines radar (KDMX), 158 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 11:38 AM CDTTSTM WND GST 573 Ene Clear Lake, IAMEASURED AT THE MASON CITY AIRPORT.
Jul 9, 11:45 AM CDTTSTM WND GST 613 Ene Clear Lake, IAWIND GUST AT THE MASON CITY AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 11:05 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 871 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
871 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

672 
WUUS53 KDMX 091611
SVRDMX
IAC033-069-195-091645-
/O.NEW.KDMX.SV.W.0095.200709T1611Z-200709T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1111 AM CDT Thu Jul 9 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southeastern Worth County in north central Iowa...
  Northern Franklin County in north central Iowa...
  Cerro Gordo County in north central Iowa...

* Until 1145 AM CDT.

* At 1111 AM CDT, severe thunderstorms were located along a line
  extending from 8 miles northeast of Belmond to near Sheffield to 7
  miles east of Hampton, moving north at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Mason City, Nora Springs, Manly, Sheffield, Rockwell, Mason City
  Municipal Airport, Clear Lake, Thornton, Plymouth, Kensett,
  Meservey, Grafton, Swaledale, Rock Falls, Hansell, Chapin,
  Dougherty, Burchinal, Portland and Clear Lake State Park.

This includes Interstate 35 between mile markers 172 and 198.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4331 9302 4272 9303 4287 9350 4300 9350
      4339 9320
TIME...MOT...LOC 1611Z 194DEG 22KT 4293 9348 4285 9329 4277 9306 

HAIL...<.75IN
WIND...60MPH
 
$$

Podrazik
1 follow-up statement
570 
WWUS53 KDMX 091633
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1133 AM CDT Thu Jul 9 2020

IAC033-069-195-091645-
/O.CON.KDMX.SV.W.0095.000000T0000Z-200709T1645Z/
Worth IA-Franklin IA-Cerro Gordo IA-
1133 AM CDT Thu Jul 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR SOUTHEASTERN WORTH...NORTHEASTERN FRANKLIN AND CERRO GORDO
COUNTIES...

At 1132 AM CDT, severe thunderstorms were located along a line
extending from near Clear Lake to near Rockwell to 8 miles southwest
of Marble Rock, moving north at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Mason City, Nora Springs, Manly, Sheffield, Rockwell, Mason City
Municipal Airport, Clear Lake, Thornton, Plymouth, Kensett, Grafton,
Swaledale, Rock Falls, Hansell, Chapin, Dougherty, Burchinal,
Portland and Clear Lake State Park.

This includes Interstate 35 between mile markers 181 and 198.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4274 9303 4281 9328 4293 9331 4298 9350
      4300 9350 4339 9320 4331 9302
TIME...MOT...LOC 1632Z 194DEG 22KT 4305 9344 4297 9325 4289 9302 

HAIL...<.75IN
WIND...60MPH
 
$$

Podrazik

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:10 AM CDT, 5 hours 1 minute earlier.

Area forecast discussion, Jul 9, 6:10 AM CDT, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Des Moines IA
610 AM CDT Thu Jul 9 2020

...Updated for 12Z Aviation Discussion...

.DISCUSSION.../Today through Wednesday/
Issued at 301 AM CDT Thu Jul 9 2020

Messaging Highlights:

1) Thunderstorms are likely over portions of Iowa this morning
through tonight. A few storms could be strong to severe.

2) After a mainly dry day on Friday, warm and humid weather will
return this weekend and into next week. There will be several
chances for mainly overnight thunderstorm complexes, the first
being Friday night into Saturday.

Today through Tonight: Forecast Confidence: Medium

Early Morning -- as expected, the MCS over srn Nebraska with a
history of severe winds continues to accelerate sewd into KS/MO.
The far southwestern counties in our CWA could be clipped by
storms or outflow prior to 5-6am. At this point, the threat for
severe winds appear low but we could see winds in the 40-50mph
range. The convection further north over nern Neb and srn SD
appears to be weakening per lightning trends and warming cloud
tops.

Rest of Today -- the sfc trough/cold front and remnant MCV is
expected to move slowly across Iowa late this morning into the
afternoon. The latest short range guidance still suggests at least
moderate destabilization to occur with MLCAPE values of 1500-3000
J/kg after 18z. The 00Z CAM/HREF guidance appears to have a decent
handle on the evolution which shows scattered storms developing
between 11am-2pm. Deep layer shear still appears modest /20-30kts/
although there could be some local augmentation by the above
mentioned MCV - so a combination of multicell storms with perhaps
some embedded supercells are possible. Thus, damaging wind and
large hail will be possible with any more vigorous storms. Will
also need to watch the tornado potential closely. Moderate 0-3km
CAPE, low LCLs, and the possibility of locally backed winds and
enhanced low level SRH will be possible in the vicinity of the
front/MCV. Based on the latest HREF, the greatest tornado threat
appears be located across east-central to northeastern Iowa. In
terms of rainfall, abundant low level moisture and PWATs over 1.5"
could lead to some efficient rain producers. Unfortunately,
heavier rainfall amounts could again be feast or famine. Areas
east of I-35 and north of I-80 appear to have the highest
potential for seeing at least pockets of heavy rainfall, and
unfortunately the driest areas in the west/southwest could miss
out yet again. A few storms could linger early Thursday night
before moving eastward out of the area. Temps today will be a bit
cooler than previous days with highs in the mid 80s due to more
cloud cover and the potential for rain-cooled air. Lows tonight
should be a bit cooler with readings in the 60s.

Friday through Sunday: Forecast Confidence: Medium

A dry day is expected on Friday as sfc high pressure moves back in
area and weak subsidence occurs in the wake of the system. With
mostly sunny skies, highs should again rebound into the upper 80s
to near 90F.

On Friday night into early Saturday, a fast moving shortwave is
expected to top the building upper ridge over the southwest US.
This wave is expected to initiate scattered severe storms over
the Dakotas which will then morph into a nocturnal MCS somewhere
over the Midwest. A majority of the deterministic models dive the
MCS swd along or west of the Missouri River - reference the SPC
Day 2 outlook. However, depending on how the instability and
capping evolve, the MCS could move a couple hundred miles east or
west. At this point, have chance type PoPs in the forecast, and
will await future model runs to fine tune this forecast.

Remainder of the weekend looks mainly dry, with just low end PoPs
on Saturday. Temps should remain warm in the mid-upper 80s with
lows in the 60s to near 70F.

Extended - Monday thru Wednesday: Forecast Confidence: Low/Medium

Little change in overall thinking into next week with a strong
upper high/anticyclone becoming re-established over the western
and central US, and occasional shortwave energy traversing the
northern tier of US. This will continue to favor above normal
temperatures over the Midwest and Iowa - with occasional chances
for ridge runner thunderstorms complexes. Currently, have highs in
the upper 80s to low 90s next week, but there is the possibility
this is too cool. Unfortunately, these hot temps could exacerbate
the developing dryness/drought.

&&

.AVIATION.../For the 12Z TAFS through 12Z Friday morning/
Issued at 558 AM CDT Thu Jul 9 2020

Scattered thunderstorms are ongoing across portions of NW IA this
morning and this activity is gradually expected to push ewd across
forecast area this afternoon. Highest confidence of storms will be
across eastern IA, including KMCW/KALO/KOTM where a TEMPO group
was included to provide the window of highest likelihood. While
conditions will be primarily VFR, there could be brief periods of
restrictions to ceiling/visibility. At KFOD/KDSM, confidence in
TSTM occurrence at the terminal is lower so only included VCTS
attm. Winds today will favor a southerly component this morning,
but will switch out of the N/NW this afternoon behind the front.
VFR conditions should prevail overnight, although will need to
watch for patchy fog development in/near areas of rainfall.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Fowle
AVIATION...Fowle
Hazardous weather outlook, Jul 9, 4:40 AM CDT, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
440 AM CDT Thu Jul 9 2020

IAZ006-007-016-017-025>028-036>039-049-050-100945-
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-
Hamilton-Hardin-Grundy-Black Hawk-Marshall-Tama-
440 AM CDT Thu Jul 9 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There is a slight risk of severe thunderstorms across the region
mainly late morning into the afternoon hours. Damaging winds and
brief heavy rainfall will be the main threats. There is also a
risk for isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are back in the forecast Saturday with a few strong
to severe storms possible. There are other low chances for storms
around Tuesday and Wednesday with the severe weather potential
better determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed from midday today into the afternoon and
then possibly again this weekend.

IAZ004-005-015-023-024-034-035-046>048-058>062-071>075-082>086-
093>097-100945-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Calhoun-Webster-
Greene-Boone-Story-Guthrie-Dallas-Polk-Jasper-Poweshiek-Adair-
Madison-Warren-Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello-
Ringgold-Decatur-Wayne-Appanoose-Davis-
440 AM CDT Thu Jul 9 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There is a marginal risk of severe thunderstorms across the
region late this morning into the afternoon hours. Damaging winds
and brief heavy rainfall will be the main threats. There is also
a risk of an isolated tornado generally along and east of Interstate
35.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are back in the forecast Saturday with a few strong
to severe storms possible. There are other low chances for storms
around Tuesday and Wednesday with the severe weather potential
better determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed from midday today into the afternoon and
then possibly again this weekend.

IAZ033-044-045-057-070-081-092-100945-
Sac-Crawford-Carroll-Audubon-Cass-Adams-Taylor-
440 AM CDT Thu Jul 9 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Non-severe thunderstorms are possible this morning through noon
today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are back in the forecast Saturday with a few strong
to severe storms possible. There are other low chances for storms
around Tuesday and Wednesday with the severe weather potential
better determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today but may be needed this
weekend.

REV

In the hours before

Local storm report, Jul 9, 10:41 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1041 AM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 AM     TSTM WND DMG     ALGONA                  43.07N 94.23W
07/09/2020                   KOSSUTH            IA   EMERGENCY MNGR

            TREES DOWN IN ALGONA.

&&

JAZ

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:23 AM CDTSevere Thunderstorm WarningDMXPocahontas52 min
Jul 9, 9:54 AM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth51 min
Jul 9, 10:26 AM CDTSevere Thunderstorm WarningDMXHancock, Wright49 min
Jul 9, 10:47 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Kossuth, Winnebago, Worth58 min
Jul 9, 10:57 AM CDTSevere Thunderstorm WarningDMXHancock33 min
Jul 9, 11:42 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Winnebago, Worth63 min
Jul 9, 12:06 PM CDTSpecial Weather StatementDMXBlack Hawk, Bremer, Butler54 min
Jul 9, 12:30 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler, Grundy45 min
Jul 9, 12:58 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer62 min
Jul 9, 1:22 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer38 min
Jul 9, 2:15 PM CDTFlash Flood WarningDMXBlack Hawk2 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.